advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Diego, California, USA:

I am 39, I have typeá2 diabetes diagnosed for six months (although I am sure I have had it longer than that since the first abnormal glucose test was one year ago) controlled (hemoglobin A1c is 5.2%) with diet and exercise, and I also have severe allergies, progressive hearing loss, tinnitus and pressure/fullness sensation in one ear for a year and a half which my ENT doctor says may be atypical Meniere's (without vertigo). He is advising a low salt diet and diuretic as first line treatment, but I question the diuretic as I think they can adversely affect my glucose.

Is there a diuretic that is safe for people with diabetes? If not, how badly would the diuretic affect glucose? Also, a friend has said that diuretics can induce typeá1 diabetes in some people. Is that true? If so, do all diuretics have this risk or can you name some that do not? Do you know of any connection between Meniere's diabetes? I have only seen one Meniere's website that mentions both.

Answer:

It is true that glucose intolerance has been seen individuals on diuretics but, this is primarily related to the development of low potassium on the diuretic. I would first see which diuretic your physician recommends for you. Some diuretics are not as likely to cause low potassium as others.

I am not an expert on Meniere's disease, but I know that diuretics are used as a first-line agent. In the end, you may have to use a diuretic. If that occurs, and you take a diuretic, have your potassium monitored. Make sure it is watched closely and replaced as necessary. Hopefully you will be able to treat both conditions without excluding any of them.

JTL

DTQ-20011212130825
Original posting 19 Dec 2001
Posted to Other Medications and Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.